Alert archive / Colorado / Areal Flood Advisories in 2016
Areal Flood Advisory 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood advisory at Jul 1, 2016, 2:44 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 1, 2016, 4:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
546 WGUS85 KBOU 012048 FLSBOU FLOOD ADVISORY NATIONAL WEATHER SERVICE DENVER CO 244 PM MDT FRI JUL 1 2016 COC035-039-012245- /O.NEW.KBOU.FA.Y.0021.160701T2044Z-160701T2245Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELBERT CO-DOUGLAS CO- 244 PM MDT FRI JUL 1 2016 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * URBAN AND SMALL STREAM FLOOD ADVISORY FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO... EAST CENTRAL DOUGLAS COUNTY IN NORTHEASTERN COLORADO... * UNTIL 445 PM MDT * AT 245 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED HEAVY RAIN DUE TO THUNDERSTORMS. THIS WILL CAUSE URBAN AND SMALL STREAM FLOODING IN THE ADVISORY AREA. SEVERAL RAIN GAUGES INDICATE 0.75 TO .80 INCH OF RAIN HAS FALLEN IN AND NEAR CASTLE ROCK IN THE PAST HOUR. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CASTLE ROCK...ELIZABETH...THE PINERY...PONDEROSA PARK... FRANKTOWN AND PERRY PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3926 10496 3943 10494 3951 10450 3926 10449 $$ TH
1 follow-up statement
282 WGUS85 KBOU 012242 FLSBOU FLOOD ADVISORY NATIONAL WEATHER SERVICE DENVER CO 442 PM MDT FRI JUL 1 2016 COC035-039-012251- /O.EXP.KBOU.FA.Y.0021.000000T0000Z-160701T2245Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELBERT CO-DOUGLAS CO- 442 PM MDT FRI JUL 1 2016 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 445 PM MDT FOR NORTHWESTERN ELBERT AND EAST CENTRAL DOUGLAS COUNTIES... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3926 10496 3943 10494 3951 10450 3926 10449 $$ ENTREKIN
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 1, 11:05 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 11:05 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1105 AM MDT FRI JUL 1 2016 .UPDATE... Issued at 1028 AM MDT Fri Jul 1 2016 Have opted to go with a flash flood watch for the Front Range Foothills...Urban Corridor...and adjacent plains. Integrated Precipitable Water values around 1.2 inches with storm motions around 10 kts. Still plenty of uncertainty due to the extensive cloud cover may limit heating somewhat. But enough favorable parameters to warrant a flash flood watch. The best areas of convergence will be over the Palmer Divide. Weak cyclone over Denver at this time...and could see storms develop along a boundary associated with this feature this aftn. Could see storms develop off the foothills of Larimer County and along the Cheyenne Ridge as well with favorable southeasterly sfc winds this aftn. && .SHORT TERM...(Today and tonight) Issued at 324 AM MDT Fri Jul 1 2016 Confidence in today's fcst is not high based on what happened yesterday. Currently there appears to be a disturbance moving across nrn CO which is triggering some sct showers across the plains. Meanwhile a 2nd feature is supposed to move into the four corners area late this aftn and then move across srn CO tonight. Precipitable water values by aftn will range fm near 1.20" along the front range to as high as 1.50" across the ern plains. At the surface the flow east of the mtns will become more sely this aftn with potentially a Denver Cyclone developing by midday to the sw of Denver. Overall with abundant moisture should see another round of showers and tstms across the higher terrain this aftn into the early evening hours with the best focus possibly along and south of I-70. Over nern CO if a Denver Cyclone does dvlp like the HRRR shows then a convergence zone may center itself over the Denver metro area which could act as a focus for stronger tstm development by early aftn and across the Palmer Divide. Further north would expect tstm coverage will be more sct. With high PW's the potential exists for heavy rainfall in some areas especially fm Denver south to the Palmer Divide and points eastward. The big quesion is whether storms will gradually propagate to the east along outflow boundaries or will they potentially train over the same areas. At this point not sure how things will evolve so will not issue a Flash Flood Watch at this time due to so much uncertainty. As for svr threat mid lvl temps rise a few degrees by aftn so believe main threat would be gusty winds especially across the Palmer Divide towards Limon where mid lvl winds will be stronger. As for highs this aftn will keep readings mainly in the 70s across the plains. For tonight if the disturbance over swrn CO does move across srn CO then threat of additional showers and tstms may continue overnight especially across srn areas of the cwa. .LONG TERM...(Saturday through Thursday) Issued at 224 AM MDT Fri Jul 1 2016 On Saturday, an upper level ridge of high pressure will be centered over the Gulf of Mexico, with a shortwave trough moving across Colorado. This pattern should produce scattered afternoon and evening showers and storms across the region. Pw's are around an inch, therefore some of the storms could produce brief heavy rain. On Sunday, the models show the upper high rebuilding over the Desert Southwest which should bring drier air into the state. This would result in warmer and drier weather across north central and northeastern Colorado. There may be enough moisture, combined with daytime heating, to produce isolated to scattered high based storms mainly over the higher terrain. On Monday, the models show a 50kt jet max moving across southern Colorado, while the ECMWF has a weak shortwave moving across the state. These features may be enough to produce a few storms across the CWA. Soundings look somewhat dry, therefore would expect mainly light to moderate rain and gusty winds with the storms. Tuesday looks to be the driest day of the week as GFS and ECMWF soundings show PW's falling below 0.75 inch. On Wednesday, the models show the flow of monsoonal moisture returning to the region as the upper level ridge shifts eastward into the southern plains states. If this pattern verifies, we should see an increase in shower and thunderstorms activity across north central and northeastern Colorado Wednesday and Thursday. As for Temperatures, Saturday should be the coolest day of the period with highs in the 70s and low 80s on the plains. Temperatures should warm back into the 80s on Sunday and into the 90s by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1028 AM MDT Fri Jul 1 2016 None of the mdls depicting the current wind pattern and KDEN at this time. Weak Cyclone with KDEN experiencing weak west/northwest winds. Could see sely develop for a time this aftn then go back around to west/northwest as the convergent line associated with the cyclone. cigs improving at this time...but will mvfr restriction develop with a strong tstm. && .HYDROLOGY... Issued at 1028 AM MDT Fri Jul 1 2016 Have issued a flash flood watch from noon to 10 pm for the areas below. Storms will have the potential to drop 1 to 2 inches of rain in one hour with amounts of 3-4 inches in a few spots if they remain stationary for 1 to 2 hours. The most likely area for heavier rainfall would be from Denver south to the Palmer Divide extending eastward towards Limon. In addition areas in the southern Foothills could see some heavier rainfall as well. && .BOU Watches/Warnings/Advisories... Flash Flood Watch until 10 PM MDT this evening for COZ035-036- 038>047. && UPDATE...Cooper SHORT TERM...RPK LONG TERM...Kalina AVIATION...Cooper HYDROLOGY...Cooper
Hazardous weather outlook, Jul 1, 11:12 AM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1112 AM MDT FRI JUL 1 2016 COZ030>051-021715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT FRI JUL 1 2016 ...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN BY MIDDAY WITH ADDITIONAL ACTIVITY DEVELOPING ALONG THE FRONT RANGE BY EARLY AFTERNOON WHICH WILL THEN SPREAD EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE FROM SOME OF THE STORMS FROM THE SOUTHERN FOOTHILLS ACROSS THE PLAINS...WITH A LESSER THREAT FURTHER NORTH. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH AMOUNTS OF 3 TO 4 INCHES IN A FEW LOCATIONS. AS A RESULT...THE THREAT OF FLASH FLOODING DOES EXIST. THE THREAT WILL BE THE GREATEST FROM DENVER SOUTH TO THE PALMER DIVIDE AND EASTWARD TOWARDS LIMON...BUT BURN SCARS IN THE FOOTHILLS AND POOR DRAINAGE AREAS IN GENERAL WILL ALSO BE SUSCEPTIBLE TO FLASH FLOODING. WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL REMAIN RELATIVELY COOL WITH A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SATURDAY. A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN...GUSTY WINDS AND HAIL. A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY TUESDAY OF NEXT WEEK. THERE IS A SLIGHT CHANCE OF AFTERNOON STORMS OVER THE HIGHER TERRAIN AND PLAINS THROUGH WEDNESDAY BEFORE A WETTER PATTERN RETURNS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 1, 2:19 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
219 PM MDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 3 NNE CASTLE ROCK 39.42N 104.83W
07/01/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFLocal storm report, Jul 1, 2:30 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 E CASTLE ROCK 39.38N 104.83W
07/01/2016 M1.50 INCH DOUGLAS CO BROADCAST MEDIA
0218 PM HAIL 2 E CASTLE ROCK 39.38N 104.81W
07/01/2016 M2.00 INCH DOUGLAS CO AMATEUR RADIO
0216 PM HAIL 3 NNE CASTLE ROCK 39.42N 104.83W
07/01/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:03 PM MDT | Special Weather Statement | BOU | Lincoln | 42 min |
| Jun 30, 6:22 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Jul 1, 9:57 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more | 11 hr |
| Jul 1, 2:01 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 44 min |
| Jul 1, 2:53 PM MDT | Areal Flood Advisory | BOU | Adams | 2 hr |
| Jul 1, 3:29 PM MDT | Special Weather Statement | BOU | Weld | 46 min |
Nearby
Areal Flood Advisories in Colorado, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.